Email
Password
Remember meForgot password?
Log in with Facebook Log in with Twitter
Connect your Digital Journal account with Facebook or Twitter to use this feature.

article imagePainkiller linked to hearing loss in women

By Tim Sandle     Sep 19, 2012 in Health
A recent study has shown a link between some types of commonly-used painkillers and female hearing loss. The same effect has not been seen with men.
A team based at Brigham and Women's Hospital have shown a relationship between women taking the painkillers acetaminophen (paracetamol) or ibuprofen, on more than two occasions per week, and an increased chance of hearing loss.
In undertaking the assessment, the Daily Mail notes, the researchers surveyed 62,000 women, aged between 31 and 48. The research was based on the Nurses’ Health Study in the U.S., a national survey of 116,430 female registered nurses conducted over 14 years from 1995 to 2009.
The Business Standard reports that the women were monitored over a twenty year period. For the first fourteen years there were no signs of hearing loss. However, by the end of the study, around one in six women had experienced a degree of hearing loss.
The study showed that women who took ibuprofen two or more days each week had a 13% greater chance of developing a hearing loss than women who took the painkiller once per week. For those who took the painkiller six or seven days per week, the risk of developing hearing loss increased to 24%. The data relating to acetaminophen was very similar.
The Atlantic indicates the study was weighted to account for the gradual decline in hearing which develops as people age. Also accounted for were health problems, weight, vitamin deficiency and alcohol intake. However, this was not a clinical study and was, instead, based on a literature and data review.
The scientists do not know, however, why certain painkillers have this side effect and how the chemicals in the drugs affect hearing. It is speculated that the hearing loss is related to reduced blood flow caused by the anti-inflammatory properties of the drugs.
Not all painkillers are associated with the hearing loss link. The research showed that aspirin, for example, did not have the same effect.
The full study, "Analgesic Use and the Risk of Hearing Loss in Women," will be published in the American Journal of Epidemiology.
More about Painkiller, Hearing loss, deafness
More news from
Latest News
Top News

Corporate

Help & Support

News Links

copyright © 2014 digitaljournal.com   |   powered by dell servers